Answer: Medical procedures like eye drops can cause vasovagal syncope, which results in a sudden decrease in heart rate and blood pressure, causing you to faint.
Sometimes also called neurocardiogenic syncope, the vasovagal response (syncope) can be brought on suddenly by triggers such as getting eye drops at the optometrist. The body reacts to such stimuli by decreasing heart rate and blood pressure quickly, which may result in light headedness, sweating, or fainting. Although rare, eye doctors may observe this happen to their patients after Instillation of the eye drops.
The decrease in heart rate is brought on by the sudden increase in activity of the vagus nerve, which activates the parasympathetic nervous system. This branch of the autonomic nervous system releases acetylcholine onto the internal organs, including the heart, where muscarinic receptors act to slow the heart rate as discovered by the scientist Otto Loewi. The decrease in heart rate leads to less blood flow to the brain, which may cause fainting.
Losing consciousness is a protective mechanism for maximizing blood flow to the brain by decreasing the amount of blood that needs to be pumped from the heart to the brain. While lying down, the circulatory system needs less pressure to deliver blood to the brain since it won't have to compete with gravity.